Georgia, 2022

Flash Flood in Georgia, September 4, 2022

September 4, 2022 · NWS FFC · 1 event in 1 county or zone

A stationary boundary draped across the area in combination with an abundantly saturated environment set the stage for an isolated, but significant Flash Flooding event for portions of Northwest Georgia, with isolated flooding across central Georgia. With a deeply moist and tropical airmass, rainfall totals across NW Georgia reached 10-12, with isolated pockets within Chattooga county seeing up…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A stationary boundary draped across the area in combination with an abundantly saturated environment set the stage for an isolated, but significant Flash Flooding event for portions of Northwest Georgia, with isolated flooding across central Georgia. With a deeply moist and tropical airmass, rainfall totals across NW Georgia reached 10-12, with isolated pockets within Chattooga county seeing up to 15+, prompting the issuance of a Flash Flood Emergency.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 4, 6:29 AM EST, 24 minutes earlier.

Area forecast discussion, Sep 4, 6:29 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
729 AM EDT Sun Sep 4 2022

.PREV DISCUSSION... /Issued 328 AM EDT Sun Sep 4 2022/

..Morning Area Forecast Discussion...

SHORT TERM /Today through Monday/...

Regional radar showing an area of convection moving north across
northwestern portions of the state. Area of convection is associated
with a slow moving shortwave and diffluence aloft. Precip should
continue through the early morning hours, with locally heavy
rainfall likely. There will be some potential for localized flooding
through sunrise.

500mb analysis shows a low pressure across central IL with a
longwave trough extending southward through Lower Mississippi River
Valley. A piece of shortwave energy is also slowly moving n/ne in
the mid level flow across NW GA/E TN/W NC (in associated with the
precip across NW GA). This longwave trough looks to elongate and
shear more ne/sw through Monday with the main energy associated with
this system remaining well to the west of the CWA. However, a few
waves are progged to kick out ahead of the trough, especially today.

At the surface, a stationary boundary will remain across portions of
central GA. Several waves of low pressure will move east along the
boundary, each helping to focus precip at times.

The atmos remains very moist, with PWATs continuing to increase
above 2" today through Monday. With the abundant moisture, forcing
from any shortwaves aloft and a stationary frontal boundary, several
waves of more widespread precipitation is expected today through this
evening. The hi-res models are picking up on two distinct waves for
today and tonight, one later this afternoon and another overnight.
Each of these rounds of precip will be capable of producing locally
heavy rainfall. Precip chances should begin diminishing by late
tomorrow, with the highest chances remaining across northern GA.
Through Monday, precipitation amounts of 1" to 2" are possible across
far north GA, with around an inch expected across the I-20 corridor.
South of I-20, less than inch of QPF is anticipated. As far as
thunderstorms go, a few strong storms are possible, but the
potential for severe thunderstorms remains fairly low. However,
localized flooding is possible, especially north of I-20.

NListemaa

LONG TERM /Monday Night through Saturday/...

Little change to the forecast this morning. Models still show weak
cut-off low remaining to the west of the CWA this week that will
pump moisture into the area and keep rain chances high. Only
disagreement is in exact placement at this point, which is good but
does give worries of under-dispersement in the ensemble. Weak
surface boundary may pass through from NW Tuesday evening into
Wednesday that could act to reduce PoPs a bit those days, but
could be a problem on the back end of the week for some
overrunning/isentropic lift.

Severe chances will be very low to none, but concern continues to
increase for flash flooding potential. Little shear and plenty of
moisture will make for slow moving storms that could be efficient
rainfall producers. Any training or back-building complexes could
certainly create issues, and opportunities will present
themselves given weak surface boundaries that will set up across
the CWA towards the end of the week. Total forecast QPF paints a
broad 2-4" across much of the CWA during just the long term (so
not including rainfall today and tomorrow afternoon), and do
expect that we will see some locally higher amounts within all
this as some convective elements take over (and it is very
possible that some areas see less than the above as well, given
our global models will not be resolving anything resembling
convection). Overall, not willing to hoist any kind of Flash Flood
Watch, especially given potential uncertainty from a variety of
sources, but will continue to monitor closely over the coming
days.

Highs will be in the 80s to close to 90 in most locations, with
higher temps where the sun can break out. Still, gonna be plenty
humid to make up for those more "pleasant" temps, with dewpoints
rarely leaving the 70s.

Lusk

&&

.AVIATION...
12Z Update...
Patchy IFR may persist for the next hour or so and then lift to
bkn030-035 by the early afternoon. Do think there will be a break
in the precip until the early afternoon. A second round of shra is
likely during the late evening/overnight hours. IFR likely again
overnight after the ending of precip. Winds will remain on the
east side.

//ATL Confidence...12Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          84  70  84  70 /  70  70  50  50
Atlanta         83  71  84  70 /  70  70  40  40
Blairsville     78  66  78  65 /  70  70  70  60
Cartersville    83  71  83  70 /  70  70  50  40
Columbus        86  71  88  72 /  70  60  40  20
Gainesville     81  69  81  70 /  70  70  50  60
Macon           86  71  87  72 /  60  60  40  30
Rome            82  71  84  70 /  70  70  60  40
Peachtree City  84  71  85  70 /  70  70  40  40
Vidalia         87  72  89  72 /  60  50  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....Lusk
AVIATION...NListemaa
Hazardous weather outlook, Sep 4, 6:25 AM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
725 AM EDT Sun Sep 4 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
725 AM EDT Sun Sep 4 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Numerous showers and scattered thunderstorms will continue across
the outlook area today. Locally heavy rainfall will be likely,
especially where storms repeatedly move. Localized flash flooding
is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered thunderstorms are possible area-wide from Monday
through Thursday. A few storms could become strong each day with
frequent lightning, locally heavy rainfall, and gusty winds
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The Northeast Alabama radar (KHTX), 85 km away, was scanning. The volume nearest the first event began at 11:54 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chattooga

When
September 4, 6:53 AM EST to 9:00 PM EST
Where
Chattooga County, 0.46 mi WNW of Lyerly to 2.21 mi W of Shackelton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.403, -85.407

Widespread significant flash flooding due to 8 to 12+ inches of rain in less than 12 hours across much of Chattooga County. Numerous roads were washed out or closed. At one point during the afternoon, the impacts triggered a Flash Flood Emergency for areas between Lyerly, Summerville, and James H Floyd State Park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058408.